Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Morristown, TN

July 15, 2018City of Bristol, Virginia

NWS Morristown, TN issued this special weather statement at Jul 15, 2018, 9:21 PM EDT for City of Bristol, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 9:21 PM EDT (01:21 UTC)
Expired
Jul 15, 2018, 10:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County City of Bristol, VA

The radar

The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS84 KMRX 160121
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
921 PM EDT SUN JUL 15 2018
 
TNZ017-VAZ008-160200-
Sullivan TN-Washington VA-
921 PM EDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Tn, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abingdon, South Holston Dam and Harr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8185 3660 8187 3658 8189 3657 8193
      3655 8193 3649 8203 3649 8204 3646 8207
      3646 8208 3652 8215 3670 8203 3662 8183
TIME...MOT...LOC 0121Z 211DEG 7KT 3652 8210 

$$

DGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:10 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 7:10 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
710 PM EDT Sun Jul 15 2018

.AVIATION...
Probabilities of showers and thunderstorms decrease below 30
percent across the region tonight, but cannot rule out a few
isolated SHRA near TYS and TRI ahead of a weak upper-level
disturbance between 02z and 09z. With rain this afternoon at CHA
and TRI, may have some fog tonight, but believe that it will be
limited to MVFR or VFR because of bkn to ovc high clouds.
Otherwise, expect more widespread coverage of showers and
thunderstorms on Monday afternoon ahead of an upper- level trough.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB
Hazardous weather outlook, Jul 15, 3:12 AM EDT, 18 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 AM EDT Sun Jul 15 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
312 AM EDT Sun Jul 15 2018 /212 AM CDT Sun Jul 15 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are forecast
again today and tonight, mainly over the plateau and mountains
though some could drift into the valley this evening. Some of
these storms could produce gusty downburst winds and brief heavy
rainfall given increasing moisture and slow storm motions. Cloud
to ground lightning will be an additional threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing chances of showers and thunderstorms mainly on Monday
and Tuesday could produce heavy rain and perhaps a few damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CDG

In the hours before

Special weather statement, Jul 15, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
921 PM EDT SUN JUL 15 2018

TNZ017-VAZ008-160200-
Sullivan TN-Washington VA-
921 PM EDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 1000 PM EDT...

At 921 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Tn, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abingdon, South Holston Dam and Harr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8185 3660 8187 3658 8189 3657 8193
      3655 8193 3649 8203 3649 8204 3646 8207
      3646 8208 3652 8215 3670 8203 3662 8183
TIME...MOT...LOC 0121Z 211DEG 7KT 3652 8210

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:17 PM EDTAreal Flood AdvisoryMRXCarter118 min
Jul 16, 1:20 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 16, 4:14 PM EDTSpecial Weather StatementMRXJefferson, Knox46 min
Jul 16, 4:25 PM EDTSpecial Weather StatementMRXBradley50 min
Jul 16, 4:58 PM EDTSpecial Weather StatementMRXGrainger, Hamblen47 min
Jul 16, 5:22 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins38 min
Jul 16, 5:39 PM EDTSpecial Weather StatementMRXCocke, Hamblen51 min
Jul 16, 6:27 PM EDTSpecial Weather StatementMRXCocke33 min
Jul 15, 9:53 PM EDTAreal Flood AdvisoryMRXClay2 hr

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.